- People taking drugs like Ozempic, Mounjaro, and Wegovy are reporting hair loss as they lose weight.
- Health experts say hair loss during this time is likely not directly caused by these medications.
- However, drastic weight loss can trigger temporary hair loss in some people.
You may have heard about the dramatic weight loss people are experiencing from taking GLP-1 medications like Ozempic and Wegovy (semaglutide), and Mounjaro (tirzepatide).
However, some people are reporting they’re shedding something other than pounds.
Another wrinkle in the conversation about side effects from these medications is hair loss.
Subreddit forums have multiple posts from users asking if hair loss is normal when taking the drugs. TikTok is also full of videos with questions, stories, and explanations.
Neither platform is the best place to seek medical insights, but experts share it’s important to discuss the potential for hair loss when taking a semaglutide medication.
“It’s important so that [people] are not shocked or surprised [when it happens],” said Mir Ali, MD, a California-based bariatric surgeon and medical director of MemorialCare Surgical Weight Loss Center at Orange Coast Medical Center.
Hair loss isn’t listed as a side effect of Ozempic, though.
Ali said there’s a reason for that, because the hair loss people are experiencing likely isn’t a side effect of the drug itself.
Health experts say that losing hair during dramatic weight loss isn’t uncommon.
“Telogen effluvium [or TE] is a diffuse shedding of hair that occurs approximately three months after a major stressor,” said Susan Massick, MD, a dermatologist at the Ohio State University.
Though we often think of stressors as emotional, such as grief related to losing a loved one or divorce, Massick said that weight loss is a physical stressor to the body.
Raman Madan, MD, a dermatologist with New York’s Northwell Health, agrees.
“The body takes essential resources away from hair,” Madan said. “Hair will then go into a resting phase.”
What does that mean?
Madan explained that there are three phases of hair loss:
- Anagen hair loss occurs when the hair is growing. “This phase can last for years,” Dr. Madan says.
- Catagen hair loss is a transition where the hair stops growing and separates from the follicle, a phase that lasts about two weeks.
- Telogen is the resting phase before it falls out, which Madan says can run for about two to three months.
“With sudden weight loss, excessive amounts of hair enter telogen at the same time,” Madan said. “During this time, new hairs do not enter anagen. As a result, you have excess hairs which are about to be shed without having new hairs growing to replace them.
Madan added that nutrient deficiency can also occur with weight loss, which can contribute to thinning hair or hair loss. But he said that’s less common in patients taking semaglutide.
You may experience a number of other side effects while taking weight loss medications like Ozempic and Wegovy. These can include:
“Risk of hair loss exists but is pretty low,” said Madan.
Wegovy’s clinical trials suggested that 3% of people who took the drug said they experienced hair loss, slightly higher than the 1% of the participants in the placebo who reported the same.
People taking the weight loss drug, tirzepatide, an injectible for people with type 2 diabetes sold under the brand name Mounjaro, experienced alopecia (hair loss) in larger numbers in a clinical trial.
In that trial, published in 2022, 5.1% of people who took a 5 mg dose, 4.9% of people who took a 10 mg dose, and 5.7% of people who took a 15 mg dose all noted alopecia, while only 1% of participants receiving the placebo did.
So, there’s a chance a person taking the drug will notice hair loss. However, it’s not a big one.
Still, Massick believes patients should be advised of the possibility.
“Although not everyone will be affected, it is important for people to be aware of the potential correlation between TE and weight loss,” Massick said.
And, at least anecdotally, Ali said that hair loss is often less dramatic than weight loss.
“The patients it does happen to, in my experience, notice it and see it in the hairbrush,” Ali said. ”Other people don’t see it as much. It’s not big, bald patches. That’s why it doesn’t tend to be as significant as some people think.”
Experts say there is only so much a person can do to prevent hair loss associated with weight loss.
However, Madan advises people to ensure they’re getting essential nutrients like iron and B vitamins.
“Often patients on weight loss drugs are eating less,” Madan said.
There’s also not much a person can do to treat it.
“Just…be gentle with combing and washing hair,” Madan said.
So, should you expect that thinning hair will be your new normal if you’re taking one of these drugs?
Experts say, probably not.
“It’s usually temporary,” said Ali. “When the weight stabilizes, the hair tends to go back to what it was before.”
However, Ali pointed out that the timing will vary from person to person, depending on how long it takes for their weight to stabilize.
The social media posts with questions about drugs like Wegovy, Ozempic, and Mounjaro are valid ones.
However, health experts say that it’s important for patients to feel comfortable discussing their concerns with a provider and ensuring they have a customized treatment plan.
“This further emphasizes the importance of counseling and following up with a doctor who specializes in obesity medicine,” said Priya Jaisinghani, MD, endocrinologist and obesity medicine specialist at NYU Langone Health. “It is important to discuss what is considered safe and steady weight loss with your doctor.”
“You should also discuss what your diet should look like, including how much protein you should be consuming to keep your hair healthy and maintain muscle mass during weight loss.” she added.
Jaisinghani also advises people not to assume hair loss is because of weight loss.
“Hair loss can also be associated with other disorders such as thyroid, PCOS, chronic iron deficiency, childbirth, stress, major medical illness or surgery, and even medications,” Jaisinghani said.
A provider can go over your medical history and perform any necessary testing to rule out other potential conditions.